Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 318, NWS Indianapolis, IN

November 5, 2017Bartholomew County, Johnson County, Shelby County, Indiana

NWS Indianapolis, IN issued this river flood warning at Nov 5, 2017, 10:17 PM EST for Bartholomew County, Johnson County, Shelby County, Indiana. It took effect at Nov 6, 2017, 9:38 PM EST. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2017, 10:17 PM EST (03:17 UTC)
In effect from
Nov 6, 2017, 9:38 PM EST
Expired
Nov 8, 2017, 7:24 PM EST
In force
46 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Bartholomew County, IN, Johnson County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Driftwood River near Edinburgh (DREI3). The gauge peaked at 12.49 ft at Nov 7, 2017, 7:00 AM EST.

actionminormoderate5101511/0611/0711/0811/0911/10
Action stage
9 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03363000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Nov 5, 9:53 PM EST, 24 minutes earlier.

Area forecast discussion, Nov 5, 9:53 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
953 PM EST Sun Nov 5 2017

.UPDATE...

The Near Term section has been updated below.

&&

.SYNOPSIS...
Issued at 306 PM EST Sun Nov 5 2017

Low pressure along with a strong cold front will move through the
area this evening bringing the potential for heavy rain and severe
thunderstorms. Cooler air will then rule into next week with highs
in the 40s to around 50 for much of the period. A couple of weaker
systems will bring precipitation to parts of the area Monday,
Tuesday, and next Sunday.

&&

.NEAR TERM.../Tonight/
Issued at 950 PM EST Sun Nov 5 2017

Have cancelled remainder of convective watch as activity has
become more disorganized and waned in strength, with prefrontal
line having moved southward out of the forecast area. Showers and
scattered thunderstorms will continue across the southern forecast
area for another few hours before ending after midnight. Some
hydrologic issues remain, but in general things are starting to
transition more to a minor flood event on the rivers. Have also
cancelled the flash flood watch all but the southeastern quadrant
of the area. Previous discussion follows.

Issued at 306 PM EST Sun Nov 5 2017

The first wave of low pressure, riding along a front from near the
northwest forecast area southwest into the St. Louis area, was
moving out of the forecast area. However, more waves are to the
southwest along the front, with more thunderstorms associated with
them.

Have already seen severe thunderstorms and possible tornadoes across
the area this afternoon, with good shear and instability for this
time of year. These favorable conditions will continue into this
evening. Upstream mid level lapse rates are higher than across the
area, and some of this air will advect in, increasing the hail
threat as well.

In addition, high precipitable water values continue with good 850mb
moisture transport. Some areas have received over a couple of inches
of rain. With more storms moving in, the flash flood threat will
continue. Thus will continue with the Flash Flood Watch.

Given all the above, will continue with high PoPs through 00Z, then
gradually decrease them from northwest to southeast through the
evening, with some lower PoPs hanging around longer across the
southeast until near 12Z. Will keep the Flash Flood Watch going
through 400 AM for now, but will likely be able to cancel it early
as the heavy rain moves out. Will watch closely.

The model blend looks reasonable for low temperatures tonight with
cold advection behind the front.

&&

.SHORT TERM.../Monday through Wednesday/
Issued at 306 PM EST Sun Nov 5 2017

Models are close enough that the model blend initialization was
accepted for most items.

Monday looks to remain dry. Went higher than the blend for sky cover
Monday as an inversion will likely trap moisture. Chances for rain
will return to much of the area Monday night as a wave rides along
to the south. Forcing looks good south with decent frontogenetical
forcing added to the mix. Will go likely PoPs far south Monday
night, with only slight chance PoPs north.

Kept some lingering low PoPs Tuesday morning. Low chances for rain
will move back in to far southern areas Tuesday night with another
wave, but not all models have rain that far north. Thus confidence
is low for these Tuesday night PoPs.

High pressure will bring dry conditions Wednesday.

&&

.LONG TERM.../Wednesday Night Through Sunday/
Issued at 306 PM EST Sun Nov 5 2017

Models are close enough that the model blend initialization
was accepted for most items.

Much of the long term will be quiet with high pressure in control.
However, a developing upper trough and a surface low pressure system
could bring some precipitation Saturday night into Sunday.
Temperatures look cold enough that some snow may mix in with the
rain Saturday night & Sunday morning.

Temperatures will remain below average through the period.

&&

.AVIATION /Discussion for the 06/00Z TAFs/...
Issued at 618 PM EST Sun Nov 5 2017

Predominantly MVFR conditions through the night into Monday
morning. Cannot rule out periods of IFR ceilings. Conditions
should improve Monday afternoon.

Showers and storms continue to coalesce into clusters and line
segments at this time and the complex will generally sag
southeastward as the front does so with time. LAF is done with
convection but HUF/IND will have the threat for the first few
hours of the period, and BMG for a bit longer.

Winds will become more northwesterly and northerly with time as
the front moves out, with speeds generally around 9-12KT. A few
gusts cannot be ruled out, particularly with showers and storms
early in the period, but will be transient at best.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch until 4 AM EST Monday for INZ054>057-062>065-
070>072.

&&

SYNOPSIS...50
NEAR TERM...50/Nield
SHORT TERM...50
LONG TERM...50
AVIATION...Nield
Hazardous weather outlook, Nov 5, 8:10 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
810 PM EST Sun Nov 5 2017

INZ021-028>031-035>049-051>057-060>062-070115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, and Bloomington
810 PM EST Sun Nov 5 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered thunderstorms into tonight.

Hazards: Gusty winds...small hail...brief downpours...and cloud to
ground lightning.

Timing: Through 3 am EST.

Discussion: The passage of a cold front into tonight will bring the
threat for scattered thunderstorms to portions of central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Scattered showers are possible late Monday into
Tuesday...especially south of Interstate 70. Showers will be possible
again on Saturday.

Discussion: The passage of low pressure through the Tennessee Valley
will bring scattered showers to south central Indiana Monday night
and early Tuesday. Dry and cooler weather is then expected with high
pressure through the rest of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no longer anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ063>065-067>072-070115-
Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Columbus, Vincennes, Bedford, and Seymour
810 PM EST Sun Nov 5 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Severe thunderstorms and heavy rainfall.

Hazards: Damaging winds...large hail...a few tornadoes...heavy
rainfall causing flooding and cloud to ground lightning.

Timing: Through 4 am EST.

Discussion: The approach and passage of a cold front into tonight
will bring the threat for severe thunderstorms and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Scattered showers are possible late Monday into
Tuesday...especially south of Interstate 70. Showers will be possible
again on Saturday.

Discussion: The passage of low pressure through the Tennessee Valley
will bring scattered showers to south central Indiana Monday night
and early Tuesday. Dry and cooler weather is then expected with high
pressure through the rest of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Nov 5, 9:05 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
905 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     3 S MAYS                39.70N 85.44W
11/05/2017                   RUSH               IN   LAW ENFORCEMENT

            SEVERAL LARGE TREE LIMBS DOWN NEAR STATE
            ROAD 3. RELAYED VIA LAW ENFORCEMENT. TIME
            ESTIMATED VIA RADAR.

&&

AW
Local storm report, Nov 5, 9:30 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
930 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     SPRINGVILLE             38.93N 86.62W
11/05/2017                   LAWRENCE           IN   BROADCAST MEDIA

            WIDESPREAD DAMAGE ACROSS PORTIONS OF
            SPRINGVILLE NEAR POPCORN ROAD. MOBILE HOME
            DAMAGED, TRAILER KNOCKED OVER AND NUMEROUS
            TREES DAMAGED.

&&

AW
Local storm report, Nov 5, 9:37 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
937 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     3 NNE POLAND            39.49N 86.93W
11/05/2017                   PUTNAM             IN   PUBLIC

            TREE LIMBS SNAPPED ALONG COUNTY ROAD 1200
            SOUTH. RELAYED VIA SOCIAL MEDIA.

&&

AW
Local storm report, Nov 5, 9:58 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
958 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MUNCIE                  40.19N 85.39W
11/05/2017                   DELAWARE           IN   PUBLIC

            FLASH FLOODING IN MUNCIE AND ACROSS MUCH OF
            DELEWARE COUNTY. SEVERAL STREETS CLOSED WITH
            WATER FLOWING OVER THEM IN MUNCIE.

&&

AW
Local storm report, Nov 5, 10:02 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1002 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      JONESVILLE              39.06N 85.89W
11/05/2017                   BARTHOLOMEW        IN   PUBLIC

            DISPATCH REPORTED FLOODED ROADS ACROSS
            PORTIONS OF JONESVILLE.

&&

AW
Local storm report, Nov 5, 10:13 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1013 PM EST SUN NOV 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLOOD            1 ENE HELMSBURG         39.27N 86.27W
11/05/2017                   BROWN              IN   TRAINED SPOTTER

            SPOTTER REPORTS 6-9 INCHES OF STANDING WATER
            ON LICK CREEK ROAD NORTH OF STATE ROAD 45.
            SEVERAL VEHICLES STALLED IN WATER.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:00 PM ESTFlash Flood WarningINDJohnson, Morgan, Rush, Shelby3 hr
Nov 5, 7:18 PM ESTAreal Flood WarningINDBrown, Monroe3 hr
Nov 5, 7:32 PM ESTAreal Flood WarningINDBartholomew, Decatur3 hr
Nov 5, 7:43 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur32 min
Nov 5, 9:56 PM ESTAreal Flood WarningINDDelaware3 hr
Nov 5, 10:03 PM ESTTornado WarningINDJackson11 min
Nov 5, 10:17 PM ESTRiver Flood WarningINDShelby36 hr
Nov 5, 10:17 PM ESTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Nov 5, 10:17 PM ESTRiver Flood WarningINDHamilton, Madison44 hr
Nov 5, 10:17 PM ESTRiver Flood WarningINDHamilton, Marion38 hr
Nov 5, 10:17 PM ESTRiver Flood WarningINDMarion, Morgan50 hr
Nov 5, 10:17 PM ESTRiver Flood WarningINDMarion, Morgan55 hr
Nov 5, 10:17 PM ESTRiver Flood WarningINDDelaware, Randolph17 hr
Nov 5, 10:19 PM ESTRiver Flood WarningINDHenry, Rush, Shelby29 hr
Nov 5, 10:19 PM ESTRiver Flood WarningINDBartholomew23 hr
Nov 5, 10:43 PM ESTRiver Flood WarningINDJohnson36 hr
Nov 5, 10:55 PM ESTAreal Flood WarningINDBartholomew, Brown, Daviess, Decatur, Jackson, Jennings and 2 more3 hr
Nov 5, 10:56 PM ESTRiver Flood WarningINDBartholomew15 hr
Nov 6, 1:39 AM ESTSpecial Weather StatementINDDecatur51 min
Nov 6, 4:51 AM ESTRiver Flood WarningINDJackson, Jennings, Washington17 hr
Nov 6, 11:25 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington6 days
Nov 6, 11:25 AM ESTRiver Flood WarningINDDaviess, Greene, Knox53 hr
Nov 6, 11:25 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike56 hr

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.